Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 344, NWS Tulsa, OK

July 23, 2004Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2004, 6:36 PM CDT for Tulsa County, Oklahoma. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 6:36 PM CDT (23:36 UTC)
Expired
Jul 23, 2004, 7:30 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Tulsa County, OK

The radar

The Tulsa radar (KINX), 25 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 232336
SVRTUL
OKC143-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
636 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TULSA COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 730 PM CDT

* AT 636 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY SEVERE 
  THUNDERSTORM OVER TULSA.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TULSA.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3617 9583 3617 9577 3609 9577 3602 9586
          3613 9604 3634 9581

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:15 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 3:15 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
315 PM CDT FRI JUL 23 2004

A BROAD LONGWAVE TROUGH WILL MOVE ACROSS THE PLAINS OVER THE
NEXT COUPLE OF DAYS. PLENTY OF MOISTURE IS ALREADY PRESENT AT LOW
LEVELS...EVIDENCED BY DEWPOINTS COMMONLY IN THE MID 70S THROUGHOUT THE FORECAST
AREA. IN CONJUNCTION WITH THE TROUGH MID LEVEL MOISTURE WILL INCREASE AS WELL.
ALTHOUGH UPPER FLOW WILL REMAIN QUITE WEAK ACROSS THE FORECAST AREA...A SURFACE
FRONT ALONG WITH LOW PRESSURE AT LOWER LEVELS WILL PROVIDE THE LIFT FOR
WIDESPREAD RAINFALL BEGINNING TONIGHT AND LASTING THROUGH SATURDAY.

WITH LIMITED INSTABILITY AND WEAK SHEAR...COUPLED WITH THE OCCURRENCE OF
WIDESPREAD PRECIPITATION...SEVERE STORMS ARE NOT EXPECTED. THIS SHOULD BE
PRIMARILY A RAINFALL EVENT. WOULD EXPECT TO SEE STORM TOTALS OF 1.5
TO 2.5 INCHES ACROSS THE FORECAST AREA WITH HIGHER AMOUNTS POSSIBLE
IN SOME AREAS. FLASH FLOOD GUIDANCE IS FAIRLY HIGH...REFLECTING THE
RECENT SPATE OF HOT AND DRY WEATHER. THEREFORE AM NOT EXPECTING ANY
FLOODING PROBLEMS AT THIS TIME.

THE SYSTEM WILL EXIT THE REGION TO THE EAST ON SUNDAY WITH RAIN CHANCES
DECREASING RAPIDLY FROM THE WEST. THE EXTENDED PERIOD WILL SEE THE RETURN OF
WARM AND MAINLY DRY CONDITIONS. GENERALLY...TEMPERATURES WILL REMAIN
NEAR OR SLIGHTLY BELOW SEASONAL NORMALS. A WEAK UPPER LEVEL DISTURBANCE IN THE
CONTINUED WEAK FLOW ALOFT WILL GIVE US A CHANCE OF PRECIPITATION
ABOUT MIDWEEK.

PRELIM NUMBERS:

TUL    68   77   62   78 /  70   80   40   20
FSM    72   86   65   78 /  50   70   60   40
MLC    72   85   65   78 /  40   60   30   30
BVO    66   73   61   79 /  80   80   40   20
FYV    67   77   62   77 /  60   80   70   40
BYV    66   75   61   75 /  70   80   70   40
MKO    70   81   64   78 /  60   70   50   30
MIO    66   73   60   79 /  70   90   70   20
F10    70   81   64   77 /  60   70   30   20
HHW    74   91   68   81 /  20   50   30   30

FORECAST ID= 06

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Jul 23, 1:00 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI JUL 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI JUL 23 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EARLY THIS AFTERNOON A COLD FRONT EXTENDED ACROSS THE NORTHERN PART
OF THE AREA. THE FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD THROUGH
TONIGHT.  AHEAD OF THE FRONT WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS WERE DEVELOPING THIS AFTERNOON.  INSTABILITY WILL BE
SUFFICIENT TO SUPPORT A FEW STORMS THAT MAY APPROACH SEVERE LIMITS
WITH 50 MPH WIND GUSTS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED DUE TO WEAK WIND FIELDS ALOFT OVER THE REGION.  AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL INCREASE OVERNIGHT AS THE
FRONT PROGRESSES TO THE SOUTH.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE MAINLY NORTH OF THE FRONT GIVEN THE SLOW MOVEMENT OF THE
BOUNDARY.

.SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
LATEST FORECASTS GIVEN THE HEAVY RAINFALL POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN CHANCES WILL REMAIN HIGH IN THE VICINITY OF THE FRONT FOR MUCH
OF THE WEEKEND WITH THE FRONT WILL LIKELY NOT CLEARING THE ENTIRE
AREA UNTIL LATE SUNDAY. COOLER AIR WILL CONTINUE TO WORK IN BEHIND
THE FRONT AND WILL KEEP TEMPERATURES BELOW NORMAL AT LEAST INTO THE
MIDDLE PART OF WORK WEEK. A WARM ADVECTION PATTERN COUPLED WITH A
WEAK UPPER DISTURBANCE WILL INCREASE RAIN CHANCES OVERNIGHT
TUESDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Jul 23, 5:16 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT FRI JUL 23 2004

ARZ020-232315-
FRANKLIN AR-
516 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY:

IN WEST CENTRAL ARKANSAS
     FRANKLIN

AT 516 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF OZARK...MOVING NORTH AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CASS...PARADISE...ALIX...TAFT...
OZARK...MEG...DENNING...ALTUS...WATALULA...JETHRO...MOUNTAIN TOP...
BARNES...TURNERS BEND...REDDING AND WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 5:27 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT FRI JUL 23 2004

OKZ055-232330-
WASHINGTON OK-
527 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WASHINGTON

AT 527 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF RAMONA...MOVING NORTH AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...VERA AND RAMONA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 5:58 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
558 PM CDT FRI JUL 23 2004

OKZ064-240000-
CREEK OK-
558 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 558 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF MILFAY...MOVING NORTH AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MILFAY...DEPEW...SHAMROCK
AND DRUMRIGHT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 6:09 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
609 PM CDT FRI JUL 23 2004

OKZ060-240015-
TULSA OK-
609 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     TULSA

AT 609 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TULSA...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...TULSA...OWASSO AND COLLINSVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
Special weather statement, Jul 23, 6:10 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
610 PM CDT FRI JUL 23 2004

OKZ061-240015-
ROGERS OK-
610 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     ROGERS

AT 610 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF CLAREMORE...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CLAREMORE...FOYIL AND BUSHYHEAD.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Jul 23, 6:33 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
633 PM CDT FRI JUL 23 2004

OKZ074-240030-
HASKELL OK-
633 PM CDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     HASKELL

AT 633 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY STRONG
THUNDERSTORM 4 MILES SOUTH OF STIGLER. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM
INCLUDE...STIGLER...LEQUIRE...WHITEFIELD...KEOTA AND KANIMA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:40 PM CDTSevere Thunderstorm WarningTSAHaskell50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.